Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 350, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 10, 2001, 12:05 AM CDT for Sioux County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2001, 12:05 AM CDT (05:05 UTC)
- Expired
- Oct 10, 2001, 12:30 AM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 941 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
848 WUUS53 KFSD 100505 SVRFSD IAC167-100530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1205 AM CDT WED OCT 10 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SIOUX COUNTY IN NORTHWEST IOWA * UNTIL 1230 AM CDT * AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF IRETON...OR ABOUT 5 MILES SOUTHEAST OF HAWARDEN...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IRETON AROUND 1210 AM CDT MAURICE AROUND 1215 AM CDT SIOUX CENTER AROUND 1225 AM CDT ORANGE CITY...ALTON...HOSPERS AROUND 1230 AM CDT THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 9:15 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Oct 9, 9:15 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT TUE OCT 9 2001 PREV FCST ON TRACK AS SFC LOW BEGINS TO EVOLVE OUT OF INVERTED TROF FM ERN SD TO ERN NE. STILL WDSPRD TSTMS/SHWRS WITH WDLY SCT HAIL AND STG WNDS IN CWA MOVG NEWD. NO UPDATES ATTM...BUT WILL NEED LATER WITH EXPIRATION OF WATCHES AND COSMETIC CHGS. .FSD...NONE RYRHOLM
In the hours before
Local storm report, Oct 9, 10:18 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1018 PM CDT TUE OCT 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0747 PM 2 NE RAVINIA SD .75 INCH HAIL
10/09/01 CHARLES MIX REPORTED BY PUBLIC.
0752 PM 6 NE RAVINIA SD 1.5 INCH HAIL
10/09/01 CHARLES MIX REPORTED BY STORM
SPOTTER.
0802 PM 8 NE RAVINIA SD 1.5 INCH HAIL
10/09/01 CHARLES MIX REPORTED BY PUBLIC.
0802 PM 3 S ARMOUR SD .75 INCH HAIL
10/09/01 DOUGLAS REPORTED BY PUBLIC.
0808 PM 4 SE ARMOUR SD .75 INCH HAIL
10/09/01 DOUGLAS REPORTED BY PUBLIC.
0816 PM 9 N FREEMAN SD .75 INCH HAIL
10/09/01 HUTCHINSON REPORTED BY PUBLIC.
0820 PM 4 SE BRIDGEWATER SD .75 INCH HAIL
10/09/01 MCCOOK REPORTED BY PUBLIC.
0822 PM HARRISBURG SD .75 INCH HAIL
10/09/01 LINCOLN REPORTED BY STORM
SPOTTER.
0916 PM 3 NW TABOR SD 1.25 INCH HAIL
10/09/01 BON HOMME MOSTLY QUARTER SIZE HAIL.
0930 PM 2 N LESTERVILLE SD 1 INCH HAIL
10/09/01 YANKTON REPORTED BY PUBLIC.
0945 PM 2 W YANKTON SD 1.5 INCH HAIL
10/09/01 YANKTON REPORTED BY PUBLIC.Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.